New York, 2020

Hail and Damaging Wind in New York, April 7, 2020

April 7, 2020 · NWS BUF · 3 events in 1 county or zone

Low pressure and a warm front, along with a convectively-enhanced shortwave, drove a complex of thunderstorms across the lower Great Lakes late in the evening. Though the bulk of the complex remained over Ohio into Pennsylvania, a small cluster dropped across mainly western and southern Chautauqua county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Low pressure and a warm front, along with a convectively-enhanced shortwave, drove a complex of thunderstorms across the lower Great Lakes late in the evening. Though the bulk of the complex remained over Ohio into Pennsylvania, a small cluster dropped across mainly western and southern Chautauqua county. Though the storms initially appeared elevated, strong low-level shear allowed for a burst of strong winds to make it to the surface near Sherman. The same cell later pulsed up near Jamestown and produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 7, 9:17 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 7, 9:17 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1017 PM EDT Tue Apr 7 2020

.SYNOPSIS...
Showers with a few thunderstorms will move across Western New
York overnight as low pressure moves across the region and to
the mid-Atlantic coast. After rain diminishes Wednesday, another
round of showers will return Wednesday night into Thursday as a
strong cold front plows through the region Thursday morning.
This front will usher in a stretch of very chilly weather with
snow showers for the end of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Late this evening radar shows an area of showers focused along
a mid-level thermal gradient across far Western New York.
Meanwhile, an area of convection which developed across the
central Great Lakes is also moving into the area. This weather
will move across Western New York through about 2 a.m. There is
lots of lightning with the storms about to move across eastern
Lake Erie and across Chautauqua County, with a few thunderstorms
out ahead of this as well. This cluster of storms is the main
risk for strong thunderstorms. Strong mid-level flow up to 50
kts and 0-6km shear over 40 kts supports stronger storms with
the potential for some hail and gusty winds. Instability is not
surface based, which would not be an issue for hail but it would
require a fairly well organized storm to force strong winds to
the surface. Have already gotten a couple small hail reports
from the Jamestown area. These storms will have to be monitored
over the next few hours.

Otherwise, showers with a few embedded thunderstorms will move
from Buffalo to Rochester late this evening. This will produce
some locally heavy rainfall but there is little to no severe
weather threat with these storms.

Late tonight as the surface low slides east, larger scale support
for rain diminishes. What will be left is saturated low-levels and a
developing upslope flow as winds turn westerly behind the low. Rain
likely will transition to more of a regime of drizzle and fog and
low clouds into Wednesday morning. A bit more dry advection on
Wednesday afternoon will result in some brightening of the skies and
any rain becoming more spotty. Primary short term models are mixed
in how cool it is on Wednesday. Leaned away from the NAM which kept
temps in the 40s (very low end of all guidance) and instead went
with GFS/Canadian/ECMWF idea which allowed readings in the afternoon
to bounce up into the 50s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Potent shortwave energy will descend across the Great Lakes and
initiate a firm pattern change to colder conditions during this
period. Pronounced height falls on the lead edge will drive the
strong cold front into the region Wednesday night. The front
itself, does not look to enter western New York until after 06z,
therefore expect mainly dry weather up until that point.
Forcing along the incoming front will anchor a narrow axis of
rainfall along the frontal zone with rainfall increasing rather
quickly from west to east after midnight Wednesday night.

The front should be clear of the area later Thursday morning. The
ensuing descent under increasing cold air advection will bring
a period of gusty west-northwest winds in the wake of the front
Thursday. Momentum transfer profiles suggesting winds within the
mixed layer may support a period of 35 to 40 mph gusts. Unsettled
conditions will exist Thursday within a cold and moist cyclonic
flow. This would suggest considerable stratocumulus and fairly
widespread diurnally driven showers.

The moist cyclonic flow grows even colder Thursday night into
Friday. This will allow for a further deepening of the mixed
layer contributing to a stronger wind gust component, perhaps
seeing gusts to near 45 mph at times. Boundary layer
temperatures eventually become cold enough to support a change
over to snow, especially across higher terrain by mid to late
evening. This change over is also quite possible at lower
elevations after midnight. 850 mb temperatures get down to
about -7C, so we will certainly need to watch out some
enhancement east of the lakes.

This more wintry precipitation will continue into Friday morning
before diurnal influences start to bring more rain into the picture
by afternoon, before the precipitation starts a downward trend Friday
night. There will likely be at least some snowfall accumulations
across the higher terrain Thursday night into Friday morning.
Depending on the exact window of best accumulating snow (night
vs day), will determine just how much snow will be able to
accumulate.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Brief lull in the active weather will ensue as a broad surface ridge
over the mid Mississippi Valley begins to influence the eastern
Great Lakes on Saturday. With depleting synoptic moisture and
subsidence in the wake of a departing shortwave, any remaining
snow showers should come to an end by early Saturday morning.
While dry weather will take over, it will continue to be quite
chilly as H850T will only be -6C to -8C. This will only support
highs in the mid to upper 30s to lower 40s along the lake plains.

Saturday night, the axis of the surface ridge then moves east of our
area overnight. Return southerly flow around the backside of the
high will modify the current air mass over the region. This will not
only allow for warmer daytime highs on Sunday but will also bring
increasing chances for showers as a warm front extends across
the region. In fact, the rebound in temperatures will be quite
noticeable with highs on sunday climbing into the 50s near 60F
across Western New York and the Finger Lakes region. It will
likely be a bit cooler east of Lake Ontario where the push of
warmer air will be delayed a bit. There daytime highs will be in
the upper 40s to low 50s.

Chances for precipitation will continue to increase Sunday
night into Monday. Beyond Sunday night, there is still lots of
uncertainty early next week with this developing complex system.
Some guidance even suggests that a coastal low will develop
along the Mid Atlantic coast. For now, have increased POPs
Sunday night to reflect growing confidence in a wet forecast.
Monday and beyond, nearly vertically stack low over Ontario
Canada will pivot its cold front towards and then across the
region Monday night into Tuesday with additional chances for
showers. Behind the front, again it looks like it will once
again turn colder with below normal temperatures for the middle
of the week.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Mainly MVFR flight conditions in place late this evening. Some
thunderstorms may be embedded, especially across the Western
Southern Tier which will likely impact JHW. Conditions will
deteriorate to IFR late tonight behind this convectively induced
wave. Areas of fog are also possible, with a period of LIFR
flight conditions possible towards daybreak. Does appear that
ART will remain on northern edge of lower clouds and should stay
MVFR through the night.

Conditions will improve late Wednesday morning through Wednesday
afternoon. Expect clouds to lift and scatter out some with most
sites improving to VFR by 00Z Thursday.

Outlook...

Wednesday night and Thursday...VFR/MVFR with showers likely.
Friday...VFR/MVFR with rain/snow showers likely.
Saturday and Sunday...Mainly VFR.

&&

.MARINE...
NE winds will freshen a bit on Lake Ontario tonight, resulting
in a little chop for the nearshore waters east of Thirty Mile
point. While conditions ease on Lake Ontario on Wednesday, they
will freshen some on Lake Erie, but either period on both lakes
will stay below small craft advisory criteria.

Strong cold front plows across the region on Thursday and this will
usher in period of strong winds and high waves through Friday.
This should require at least Small Craft headlines, and may
require Gales for portions of Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...EAJ/JLA/RSH
NEAR TERM...Apffel/EAJ/JLA
SHORT TERM...TMA
LONG TERM...AR
AVIATION...Apffel
MARINE...Apffel/JLA
Hazardous weather outlook, Apr 7, 6:26 PM EST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
726 PM EDT Tue Apr 7 2020

NYZ001>004-008-010-011-013-014-082330-
Niagara-Orleans-Monroe-Wayne-Lewis-Northern Erie-Genesee-Livingston-
Ontario-
726 PM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-082330-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
726 PM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

There is a chance for thunderstorms tonight. Stronger storms near the
New York and Pennsylvania state line could produce small hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-082330-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
726 PM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Tonight.

There is a chance for thunderstorms tonight. Stronger storms could
produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-082330-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
726 PM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance winds will reach gale force on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-082330-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
726 PM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005>007-082330-
Northern Cayuga-Oswego-Jefferson-
726 PM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance that the combination of high lake levels and wave
action will cause lakeshore flooding on Friday and Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Apr 7, 8:46 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Buffalo NY
946 PM EDT Tue Apr 7 2020

NYZ019-080215-
Chautauqua-
946 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHAUTAUQUA
COUNTY...

At 945 PM EDT, a strong thunderstorm was located over Lakewood, or
near Jamestown, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jamestown, Lakewood, Falconer, Long Point State Park, Jamestown West,
Frewsburg, Busti, Celoron, Panama, Bemus Point, Stow, Ellery Center
and Ashville.

This includes Interstate 86 between exits 8 and 13.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4200 7939 4203 7950 4220 7943 4213 7906
      4200 7906
TIME...MOT...LOC 0145Z 288DEG 35KT 4210 7937

Reynolds
Special weather statement, Apr 7, 10:03 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1103 PM EDT Tue Apr 7 2020

NYZ019-080400-
Chautauqua-
1103 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT CHAUTAUQUA COUNTY...

At 1102 PM EDT, a strong thunderstorm was located 22 miles northwest
of North East, or 24 miles north of Erie, moving southeast at 40 mph.

Winds in excess of 40 mph, heavy rain and pea size hail are possible
with this storm.

Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Falconer,
Mayville, Clymer, Long Point State Park, Jamestown West, Chautauqua
Institution, Lake Erie State Park, Findley Lake, SUNY Fredonia,
Frewsburg, Chautauqua, Busti, Portland, Ripley and Stockton.

This includes the following highways...
 Interstate 90 between exits 61 and 59.
 Interstate 86 between exits 4 and 14.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4244 7950 4248 7947 4253 7939 4255 7932
      4232 7906 4200 7906 4200 7976 4227 7976
      4228 7973 4231 7977
TIME...MOT...LOC 0302Z 297DEG 34KT 4249 8007

Reynolds

The radar

The Buffalo radar (KBUF), 116 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
April 7, 10:33 PM EST
Where
Chautauqua County, 1.54 mi E of Sherman Norsair Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.150, -79.650

Multiple trees and wires were reported downed along Route 430 between Sherman and Findley Lake.

Hail, Chautauqua

When
April 7, 10:46 PM EST
Where
Chautauqua County, Fentonville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.000, -79.130

Hail, Chautauqua

When
April 7, 11:00 PM EST
Where
Chautauqua County, 0.51 mi W of Jamestown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.100, -79.240

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888641, 888639, 888640.